Advertisement

Higher-Order Deflation for Polynomial Systems With Isolated Singular Solutions

  • Anton Leykin
  • Jan Verschelde
  • Ailing Zhao
Part of the The IMA Volumes in Mathematics and its Applications book series (IMA, volume 146)

Abstract

Given an approximation to a multiple isolated solution of a system of polynomial equations, we provided a symbolic-numeric deflation algorithm to restore the quadratic convergence of Newton’s method. Using first-order derivatives of the polynomials in the system, our first-order deflation method creates an augmented system that has the multiple isolated solution of the original system as a regular solution.

In this paper we consider two approaches to computing the “multiplicity structure” at a singular isolated solution. An idea coming from one of them gives rise to our new higher-order deflation method. Using higher-order partial derivatives of the original polynomials, the new algorithm reduces the multiplicity faster than our first method for systems which require several first-order deflation steps. In particular: the number of higher-order deflation steps is bounded by the number of variables.

Key words

Deflation isolated singular solutions Newton’s method multiplicity polynomial systems reconditioning symbolic-numeric computations 

AMS(MOS) subject classifications

Primary 65H10 Secondary 14Q99 68W30 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    E.L ALLGOWER, K. BÖHMER, A. HOY, AND V. JANOVSKÝ. Direct methods for solving singular nonlinear equations. ZAMM Z. Angew. Math. Meth., 79(4): 219–231, 1999.zbMATHCrossRefGoogle Scholar
  2. [2]
    D.J. BATES, C. PETERSON, AND A.J. SOMMESE. A numerical-symbolic algorithm for computing the multiplicity of a component of an algebraic set. J. Complexity, 22(4): 475–489, 2006.zbMATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    B.H. DAYTON AND Z. ZENG. Computing the multiplicity structure in solving polynomial systems, In M. Kauers, editor, Proceedings of the 2005 International Symposium on Symbolic and Algebraic Computation, pp. 116–123. ACM, 2005.Google Scholar
  4. [4]
    J.W. DEMMEL. Applied Numerical Linear Algebra, Vol. 45 of Classics in Applied Mathematics, SIAM, 2003.Google Scholar
  5. [5]
    P. DEUFLHARD. Newton Methods for Nonlinear Problems. Affine Invariance and Adaptive Algorithms. Springer-Verlag, 2004.Google Scholar
  6. [6]
    M. GIUSTI, G. LECERF, B. SALVY, AND J.C. YAKOUBSOHN. On location and approximation of clusters of zeroes of analytic functions. Foundations of Computational Mathematics 5 (3): 257–311, 2005.Google Scholar
  7. [7]
    M. GIUSTI, G. LECERF, B. SALVY, AND J.C. YAKOUBSOHN. On location and approximation of clusters of zeroes: Case of embedding dimension one. Foundations of Computational Mathematics 7(1): 1–58, 2007.zbMATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    W.J.F. GOVAERTS. Numerical Methods for Bifurcations of Dynamical Equilibria. SIAM, 2000.Google Scholar
  9. [9]
    D. GRAYSON AND M. STILLMAN. Macaulay 2, a software system for research in algebraic geometry. Available at http://www.math.uiuc.edu/Macaulay2/.Google Scholar
  10. [10]
    G.-M. GREUEL AND G. PFISTER. Advances and improvements in the theory of standard bases and syzygies. Arch. Math., 66: 163–196, 1996.zbMATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    G.-M. GREUEL AND G. PFISTER. A Singular Introduction to Commutative Algebra. Springer-Verlag, 2002.Google Scholar
  12. [12]
    G.-M. GREUEL, G. PFISTER, AND H. SCHÖNEMANN. SINGULAR 2.0. A Computer Algebra System for Polynomial Computations, Centre for Computer Algebra, University of Kaiserslautern, 2001. http://www.singular.uni-kl.de.Google Scholar
  13. [13]
    P. KUNKEL. A tree-based analysis of a family of augmented systems for the computation of singular points. IMA J. Numer. Anal., 16: 501–527, 1996.zbMATHCrossRefMathSciNetGoogle Scholar
  14. [14]
    G. LECERF. Quadratic Newton iteration for systems with multiplicity. Found. Comput. Math., 2: 247–293, 2002.zbMATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    A. LEYKIN, J. VERSCHELDE, AND A. ZHAO. Evaluation of Jacobian matrices for Newton’s method with deflation to approximate isolated singular solutions of polynomial systems. In Symbolic-Numeric Computation, edited by D. Wang and L. Zhi, pp. 269–278. Trends in Mathematics, Birkhäuser, 2007.Google Scholar
  16. [16]
    A. LEYKIN, J. VERSCHELDE, AND A. ZHAO. Newton’s method with deflation for isolated singularities of polynomial systems. Theoretical Computer Science, 359(1–3): 111–122, 2006.zbMATHCrossRefMathSciNetGoogle Scholar
  17. [17]
    Y. LIJUN. On the generalized Lyapunov-Schmidt reduction. ZAMM Z. Angew. Math. Mech., 84(8): 528–537, 2004.zbMATHCrossRefMathSciNetGoogle Scholar
  18. [18]
    F.S. MACAULAY. The Algebraic Theory of Modular Systems. Cambridge University Press, 1916. Reissued with an Introduction by Paul Roberts in the Cambridge Mathematical Library 1994.Google Scholar
  19. [19]
    Z. MEI. Numerical Bifurcation Analysis for Reaction-Diffusion Equations, Vol. 28 of Springer Series in Computational Mathematics, Springer-Verlag, 2000.Google Scholar
  20. [20]
    F. MORA. An algorithm to compute the equations of tangent cones. In J. Calmet, editor, Computer Algebra. EUROCAM’82, European Computer Algebra Conference. Marseille, France, April 1982, Vol. 144 of Lecture Notes in Computer Science, pp. 158–165. Springer-Verlag, 1982.Google Scholar
  21. [21]
    B. MOURRAIN. Isolated points, duality and residues. Journal of Pure and Applied Algebra, 117/118: 469–493, 1997.CrossRefMathSciNetGoogle Scholar
  22. [22]
    T. OJIKA, S. WATANABE, AND T. MITSUI. Deflation algorithm for the multiple roots of a system of nonlinear equations. J. Math. Anal. Appl., 96: 463–479, 1983.zbMATHCrossRefMathSciNetGoogle Scholar
  23. [23]
    A.J. SOMMESE AND J. VERSCHELDE. Numerical homotopies to compute generic points on positive dimensional algebraic sets. J. of Complexity, 16(3): 572–602, 2000.zbMATHCrossRefMathSciNetGoogle Scholar
  24. [24]
    A.J. SOMMESE AND C.W. WAMPLER. The Numerical solution of systems of polynomials arising in engineering and science. World Scientific, 2005.Google Scholar
  25. [25]
    H.J. STETTER. Numerical Polynomial Algebra. SIAM, 2004.Google Scholar
  26. [26]
    H.J. STETTER AND G.T. THALLINGER. Singular systems of polynomials. In O. Gloor, editor, Proceedings of the 1998 International Symposium on Symbolic and Algebraic Computation, pp. 9–16. ACM, 1998.Google Scholar
  27. [27]
    G.T. THALLINGER. Zero Behavior in Perturbed Systems of Polynomial Equations. PhD thesis, Tech. Univ. Vienna, 1998.Google Scholar
  28. [28.
    J. VERSCHELDE. Algorithm 795: PHCpack: A general-purpose solver for polynomial systems by homotopy continuation. ACM Trans. Math. Softw., 25(2): 251–276, 1999. Software available at http://www.math.uic.edu/~jan.zbMATHCrossRefGoogle Scholar
  29. [29]
    J. VERSCHELDE AND A. ZHAO. Newton’s method with deflation for isolated singularities. Poster presented at ISSAC’04, 6 July 2004, Santander, Spain. Available at http://www.math.uic.edu/~jan/poster.pdf and at http://www.math.uic.edu/~azhao1/poster.pdf.Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2008

Authors and Affiliations

  • Anton Leykin
    • 1
  • Jan Verschelde
    • 2
  • Ailing Zhao
    • 2
  1. 1.Institute for Mathematics and its ApplicationsUniversity of MinnesotaMinneapolisUSA
  2. 2.Department of Mathematics, Statistics, and Computer ScienceUniversity of Illinois at ChicagoChicagoUSA

Personalised recommendations